Q:

I have a pt. that underwent cardiac MRI with gadolium. It extravasated out of her left antecubital fossa vein and she developed swelling an pain at that site. The gadolinium was then successfully infused into her left hand vein withtout any symptoms of extravasation. She developed swelling and erythema 24-48 hours later on that left hand as well as her other arm. No systemic symptoms. She has no h/o latex allergy or allergy to adhesive tapes. She had no immediate IgE mediated symptoms at the time of the infusion. My literature search could not find data on delayed cutaneous reactions or contact dermatitis to Gadolinium, only rare anaphylaxis/anaphylactoid immediate reactions. Do you know of any such delayed reactions to Gadolinium or any reports of Patch testing to it?

A:

Thank you for your recent inquiry.

There have been reports of cutaneous reactions other than urticarial responses to the administration of gadolinium. They are rare, but are noted in the package insert, and one review of gadolinium reactions (abstract copied below) mentions such reactions. However, I am unaware of any testing to confirm the mechanism underlying these reactions, and a literature search also failed to reveal any such investigations. I am not aware of any patch testing or other studies designed to investigate these reactions.

Thank you again for your inquiry and we hope this response is helpful to you.

American Journal of Roentgenology, Vol 167, 847-849, Copyright © 1996 by American Roentgen Ray Society

--------------------------------------------------------------------------------
ARTICLES
Adverse reactions to gadolinium contrast media: a review of 36 cases
KJ Murphy, JA Brunberg and RH Cohan
Department of Radiology, University of Michigan Hospitals, Ann Arbor 48109-0030, USA.

OBJECTIVE: We investigated the frequency, manifestations, and severity of reactions to gadolinium contrast media in patients who underwent MR imaging at a single institution. MATERIALS AND METHODS: We reviewed the quality assurance records of 21,000 patients to whom gadolinium contrast media were administered at our institution between January 1990 and October 1994. Of these patients, 36 had adverse reactions. All 36 patients were evaluated by a radiologist at the time of the adverse reaction, and a written report of the findings was completed immediately. RESULTS: We classified adverse reactions into four groups: mild nonallergic reactions (15 patients with nausea or vomiting), mild reactions resembling allergy (12 patients with hives, diffuse erythema, or skin irritation), moderate reactions resembling allergy (seven patients with respiratory symptoms), and life-threatening reactions resembling allergy (two patients with severe chest tightness, respiratory distress, and periorbital edema). Eleven of these 36 patients who had adverse reactions also had an unusual local reaction of skin discomfort in the extremity through which gadolinium was injected. Four of the 36 patients with adverse reactions had histories of adverse reactions to iodinated contrast media. All four of these patients and one of the remaining 32 patients with adverse reactions required treatment. No patients with adverse reactions died. CONCLUSION: Although gadolinium contrast media are safe, we found that patients had adverse reactions at a frequency greater than we expected. Severe anaphylactoid reactions occurred in two patients (0.01%). This rate exceeds the rate of 0.0003% reported in the literature. The indexes of suspicion for the occurrence of reactions to gadolinium, and both the documentation and the management of adverse reactions, must be as rigorous for reactions associated with MR imaging contrast agents as they are for reactions associated with iodinated contrast media

Sincerely,
Phil Lieberman, M.D.

In answering another inquiry to our website, I performed a second search of the literature for an article on skin testing to gadolinium. I am belatedly sending you this article since it does indicate that European authors have found skin testing helpful in both immediate and delayed reactions. I am sorry that I did not find this on the first search, and I hope this is of help to you.

Skin testing in patients with hypersensitivity reactions to iodinated contrast media - a European multicenter study.

Article:
Allergy.  2009; 64(2):234-41 (ISSN: 1398-9995)
Brockow K; Romano A; Aberer W; Bircher AJ; Barbaud A; Bonadonna P; Faria E; Kanny G; Lerch M; Pichler WJ; Ring J; Rodrigues Cernadas J; Tomaz E; Demoly P; Christiansen C; Department of Dermatology und Allergology Biederstein, Division Environmental Dermatology and Allergology Helmholtz Zentrum München/TUM, Technical University Munich, Munich, Germany.
BACKGROUND: Iodinated contrast media cause both immediate and nonimmediate hypersensitivity reactions. The aim of this prospective study was to determine the specificity and sensitivity of skin tests in patients who have experienced such reactions. METHODS: Skin prick, intradermal and patch tests with a series of contrast media were conducted in 220 patients with either immediate or nonimmediate reaction. Positive skin tests were defined according to internationally accepted guidelines. Seventy-one never-exposed subjects and 11 subjects who had tolerated contrast medium exposure, served as negative controls. RESULTS: Skin test specificity was 96-100%. For tests conducted within the time period from 2 to 6 months after the reaction, up to 50% of immediate reactors and up to 47% of nonimmediate reactors were skin test positive. For immediate reactors, the intradermal tests were the most sensitive, whereas delayed intradermal tests in combination with patch tests were needed for optimal sensitivity in nonimmediate reactors. Contrast medium cross-reactivity was more common in the nonimmediate than in the immediate group. Interestingly, 49% of immediate and 52% of nonimmediate symptoms occurred in previously unexposed patients. Many of these patients were skin test positive, indicating that they were already sensitized at the time of first contrast medium exposure. CONCLUSIONS: These data suggest that at least 50% of hypersensitivity reactions to contrast media are caused by an immunological mechanism. Skin testing appears to be a useful tool for diagnosis of contrast medium allergy and may play an important role in selection of a safe product in previous reactors.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology